Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Flagstaff, AZ

September 12, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 12, 2011, 5:56 AM MST for Coconino County, Arizona. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2011, 5:56 AM MST (12:56 UTC)
Expired
Sep 12, 2011, 6:30 AM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:05 AM MSTHAIL 11 W Flagstaff, AZQUARTER SIZED HAIL COVERING THE GROUND.
Sep 12, 6:08 AM MSTHAIL 11 Nw Flagstaff, AZMEASURED AT UNIVERSITY HEIGHTS...HAIL IS COVERING THE GROUND
Sep 12, 6:10 AM MSTHAIL 1Flagstaff, AZNAU CAMPUS
Sep 12, 6:16 AM MSTHAIL 12 Sw Flagstaff, AZLAKE MARY ROAD...2 INCHES DEEP
Sep 12, 6:25 AM MSTHAIL 12 S Flagstaff, AZI4- AND I17 INTERCHANGE INTO WEST FLAGSTAFF
Sep 12, 6:30 AM MSTHAIL 1.52 E Flagstaff, AZQUARTER TO PING PONG BALL SIZED HAIL IN FLAGSTAFF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 0.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
8060 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS55 KFGZ 121256
SVRFGZ
AZC005-121330-
/O.NEW.KFGZ.SV.W.0038.110912T1256Z-110912T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
556 AM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF FLAGSTAFF...

* UNTIL 630 AM MST

* AT 552 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KACHINA VILLAGE...OR 9 MILES SOUTHWEST OF
  FLAGSTAFF...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KACHINA VILLAGE BY 600 AM MST...
  FLAGSTAFF BY 610 AM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3533 11161 3518 11147 3504 11179 3514 11186
TIME...MOT...LOC 1255Z 234DEG 15KT 3513 11174

$$

DB
1 follow-up statement
821 
WWUS55 KFGZ 121310
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 AM MST MON SEP 12 2011

AZC005-121330-
/O.CON.KFGZ.SV.W.0038.000000T0000Z-110912T1330Z/
COCONINO AZ-
610 AM MST MON SEP 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM MST
FOR SOUTH CENTRAL COCONINO COUNTY...

AT 606 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR MILEPOST 195 ON I-40...OR NEAR 
FLAGSTAFF...MOVING NORTHEAST AT 15 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP WITH THIS 
STORM.


THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 195 ON I-40 BY 615 AM MST...
  FLAGSTAFF BY 620 AM MST...
  MILEPOST 200 ON I-40 AND MILEPOST 205 ON I-40 BY 630 AM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3533 11161 3518 11147 3504 11179 3514 11186
TIME...MOT...LOC 1309Z 234DEG 15KT 3516 11168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:30 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 12, 3:30 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST MON SEP 12 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...
TODAY THROUGH WEDNESDAY...MODELS ARE IN GENERAL AGREEMENT THAT THE
CLOSED LOW NOW OVER SOUTHERN CALIFORNIA WILL MOVE SLOWLY TOWARD
ARIZONA DURING THIS PERIOD. MOISTURE WILL LINGER OVER ARIZONA AND BE
SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
AND NIGHT. THE LOW CENTER SHOULD ENTER NORTHERN AZ TUESDAY NIGHT
INTO WEDNESDAY. WIND SHEAR AND UPWARD MOTION INCREASE LATE TUESDAY
AND ADDITIONAL STRONG STORMS (BRINGING HAIL AND STRONG WINDS) ARE
POSSIBLE THEN.

THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE
EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE
AREA ON THURSDAY...AND THEN LIMIT PRECIP CHANCES TO NAVAJO AND
APACHE COUNTIES FRIDAY. THE WEEKEND LOOKS DRY.
&&

.AVIATION...FOR THE 12Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL
CONTINUE THIS MORNING...INCREASING IN COVERAGE AFT 18-20Z. MVFR
CONDITIONS PSBL IN THE STRONGER STORMS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................DL
AVIATION................DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 AM MST SUN SEP 11 2011

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
612 AM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.
AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND
COCONINO COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST
WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 12, 2:21 AM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
221 AM MST MON SEP 12 2011

AZZ015-120930-
COCONINO AZ-
221 AM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 230 AM MST

AT 215 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING OVER THE SCHULTZ BURN SITE...MOVING
NORTHEAST AT 15 MPH. AUTOMATED GAGES ON THE BURN SITE INDICATE THAT
UP TO ONE-HALF INCH OF RAIN HAS FALLEN IN THE PAST HALF HOUR. NO
FLOODING IS EXPECTED AT THIS TIME BUT WASHES AND STREAMS MAY HAVE
INCREASED FLOW FOR THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AND BURNED AREAS.

&&

LAT...LON 3536 11151 3524 11157 3532 11168 3540 11160
TIME...MOT...LOC 0920Z 225DEG 2KT 3535 11157

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:38 PM MSTSpecial Weather StatementFGZYavapai22 min
Sep 11, 6:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila27 min
Sep 12, 2:21 AM MSTSpecial Weather StatementFGZ9 min
Sep 12, 6:28 AM MSTSevere Thunderstorm WarningFGZCoconino32 min
Sep 12, 7:00 AM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 12:38 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 1:00 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 1:24 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Sep 12, 1:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Sep 12, 1:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Sep 12, 2:06 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min
Sep 12, 2:08 PM MSTTornado WarningFGZCoconino22 min
Sep 12, 2:09 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 2:25 PM MSTFlash Flood WarningFGZCoconino3 hr
Sep 12, 2:30 PM MSTTornado WarningFGZCoconino30 min
Sep 12, 2:31 PM MSTTornado WarningFGZCoconino29 min
Sep 12, 3:01 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 3:04 PM MSTTornado WarningFGZCoconino26 min
Sep 12, 3:08 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 4:27 PM MSTSevere Thunderstorm WarningFGZNavajo33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.